Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 41, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 18, 2022, 7:14 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2022, 7:14 PM MST (02:14 UTC)
- Expired
- Jul 18, 2022, 10:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Las Vegas radar (KESX), 162 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 4756 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595
WGUS55 KFGZ 190214
FFWFGZ
AZC005-025-190515-
/O.NEW.KFGZ.FF.W.0041.220719T0214Z-220719T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
714 PM MST Mon Jul 18 2022
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
Yavapai County in west central Arizona...
* Until 1015 PM MST.
* At 708 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area, extreme western Coconino and
northwestern Yavapai County, east of Peach Springs and along and
north of Route 66. Between 1 and 2.25 inches of rain have fallen.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Fraziers Well and Hualapai Reservation.
This includes the following highways...
Route 66 between mile markers 113 and 127.
This includes the following creeks, washes and rivers...
Albers Wash and Diamond Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly or mountainous terrain, there are many low water crossings
which will become dangerous in heavy rain. Do not attempt to cross
flooded roads. Find an alternate route.
&&
LAT...LON 3583 11313 3582 11298 3568 11299 3540 11306
3552 11328
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JJ2 follow-up statements
565
WGUS75 KFGZ 190402
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
902 PM MST Mon Jul 18 2022
AZC005-025-190515-
/O.CON.KFGZ.FF.W.0041.000000T0000Z-220719T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-Yavapai AZ-
902 PM MST Mon Jul 18 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST THIS
EVENING FOR COCONINO AND YAVAPAI COUNTIES...
At 900 PM MST, Doppler radar indicated that heavy rain has ended
over the warned area, extreme western Coconino and northwestern
Yavapai County, east of Peach Springs and along and north of Route
66. Between 1 and 3 inches of rain fell earlier this evening. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Fraziers Well and Hualapai Reservation.
This includes the following highways...
Route 66 between mile markers 114 and 127.
This includes the following creeks, washes and rivers...
Albers Wash and Diamond Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly or mountainous terrain, there are many low water crossings
which will become dangerous in heavy rain. Do not attempt to cross
flooded roads. Find an alternate route.
&&
LAT...LON 3583 11313 3582 11298 3568 11299 3540 11306
3552 11328
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JJ298
WGUS75 KFGZ 190514
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1014 PM MST Mon Jul 18 2022
AZC005-025-190524-
/O.EXP.KFGZ.FF.W.0041.000000T0000Z-220719T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-Yavapai AZ-
1014 PM MST Mon Jul 18 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM MST THIS EVENING FOR
COCONINO AND YAVAPAI COUNTIES...
The heavy rain has ended over extreme western Coconino and northwest
Yavapai counties. Storm runoff will continue for the next few hours,
please continue to heed any road closures and do not cross flooded
roadways.
LAT...LON 3583 11313 3582 11298 3568 11299 3540 11306
3552 11328
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:05 PM MST, 4 hours 9 minutes earlier.
Area forecast discussion, Jul 18, 3:05 PM MST, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 305 PM MST Mon Jul 18 2022 .SYNOPSIS...Hot afternoon temperatures will continue with Thursday now expected to be the warmest day of the week. A slight decrease in shower and thunderstorm chances for most of northern Arizona the next few days is expected before a more active monsoon period returns towards the end of the week into the weekend. && .DISCUSSION...Isolated to scattered showers and storms this afternoon have formed primarily over the Mogollon Rim and to the east with the higher terrain receiving most of the action. Consistent southerly steering flow has kept thunderstorms moving northward, limiting accumulation for individual storms. Training storms could still present a threat of flash flooding. Of course, any isolated storm has the potential to produce localized flash flooding. CAMs show additional activity moving northward in Coconino County towards the Kaibab Plateau and Grand Canyon later this afternoon towards the evening. However, convection is not expected to become widespread today with precipitation chances decreasing rapidly with sunset. Tuesday through Thursday...Models indicate that our monsoon ridge and high pressure currently located over the Four-Corner region will move westward, becoming centered over Arizona. This change in position will cause temperatures to remain seasonally warm while preventing additional moisture from being advected northward from the Gulf of California. Afternoon high temperatures are forecast to be roughly 5 degrees above normal. Precipitable water is trending downward slightly tomorrow through Thursday with good agreement from the EPS and GEFS. Rain chances decrease for most of the area with the best chances for showers and storms over the eastern Mogollon Rim and White Mountains each afternoon. Friday into the Weekend...The ridge will shift again towards the end of the week, heading eastward and back into a more favorable position for monsoon activity. Southerly flow will bring another surge of moisture to northern Arizona, leading to widespread thunderstorms across the region. An inverted trough may enhance activity as well during this time frame. && .AVIATION...For the 00Z TAF package...VFR conditions with mostly light westerly winds. Isolated TSRA/SHRA mainly along and east of a KGCN-KFLG-KPAN-KSOW line will continue through 03Z. Light winds overnight with moderate westerlies tomorrow. The best chance of storms Tuesday will be from KPAN-KSOW-KJTC beginning around 19Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Hot temperatures, westerly winds, and drier Tuesday with the best chance for thunderstorms along the eastern Mogollon Rim and White Mountains. Similar conditions Wednesday. Gusty winds and heavy rainfall possible with storms. Thursday through Saturday...Hot temperatures continue Thursday with isolated to scattered storms in the afternoon. Moisture increases Friday and Saturday with increasing chances and coverage of showers and storms. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 6 PM MST Thursday FOR AZZ005-006. && PUBLIC...JM AVIATION...JM FIRE WEATHER...JM For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 18, 5:22 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
522 PM MST Mon Jul 18 2022
AZZ018-190045-
Northern Gila County-
522 PM MST Mon Jul 18 2022
...A strong thunderstorm will impact portions of Gila County
just northeast of Payson through 545 PM MST...
At 521 PM MST, Doppler radar was tracking a strong thunderstorm 1
mile northeast of Payson, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Star Valley, Mesa Del Caballo, Houston Mesa Campground.
This includes the following highways...
State Route 260 between mile markers 254 and 259.
State Route 87 near mile marker 255.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3421 11124 3427 11133 3438 11127 3434 11114
TIME...MOT...LOC 0021Z 212DEG 15KT 3422 11130
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:22 PM MST | Special Weather Statement | FGZ | 23 min | |
| Jul 19, 2:04 PM MST | Excessive Heat Watch | FGZ | Yavapai | 14 hr |
| Jul 19, 2:15 PM MST | Flash Flood Warning | FGZ | Yavapai | 2 hr |
| Jul 19, 4:21 PM MST | Special Weather Statement | FGZ | 24 min | |
| Jul 19, 4:38 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.